Alert archive / Alabama / Wind Advisories in 2013

Wind Advisory 12, NWS Birmingham, AL

March 24, 201339 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Mar 24, 2013, 9:36 PM CDT for 39 counties in Alabama. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2013, 9:36 PM CDT (02:36 UTC)
Expired
Mar 25, 2013, 12:00 AM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2013-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2013-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WWUS74 KBMX 250236
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 PM CDT SUN MAR 24 2013

...WINDY CONDITIONS TONIGHT AND MONDAY...

ALZ011>015-017>050-251045-
/O.NEW.KBMX.WI.Y.0012.130325T0236Z-130325T0500Z/
/O.NEW.KBMX.WI.Y.0013.130325T1500Z-130325T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
936 PM CDT SUN MAR 24 2013

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. A WIND
ADVISORY HAS ALSO BEEN ISSUED FROM 10 AM TO 6 PM CDT MONDAY. 

* TIMING...WINDY CONDITIONS THROUGH MIDNIGHT THEN DIMINISHING
  BELOW CRITERIA. WINDY CONDITIONS DEVELOPING MONDAY MORNING AND
  LASTING THROUGH THE AFTERNOON.

* WINDS...WEST NORTHWEST WINDS WILL BE SUSTAINED AROUND 20 MPH
  WITH GUSTS AROUND 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 24 MPH AND HIGHER...
OR WIND GUSTS OF 36 MPH AND HIGHER...ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Mar 24, 6:23 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 24, 6:23 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT SUN MAR 24 2013

.UPDATE...
FOR AVIATION

&&

.DISCUSSION...

COLD FRONT IS CROSSING THE AREA THIS AFTERNOON...WITH A BROKEN LINE
OF SHOWERS CURRENTLY STRETCHING FROM BLOUNT COUNTY TO DALLAS COUNTY.
CANT RULE OUT AN ISOLATED THUNDERSTORM THIS AFTERNOON ACROSS THE
NORTHEAST. BIGGER PROBLEM IS THE GUSTY WINDS ASSOCIATED WITH THE
FRONT...EXPECT WIND GUSTS UP TO 40MPH JUST BEHIND THE LINE...AND
GUSTS UP TO 30MPH WELL INTO THIS EVENING AS COLD AIR FILTERS INTO
THE AREA UNDER NORTHWESTERLY FLOW. FRONT WILL BE EAST OF CENTRAL
ALABAMA BY SUNSET. MODEL GUIDANCE WANTS TO CLEAR SKIES OUT RATHER
QUICKLY THIS EVENING. HAVE LEANED MORE TOWARD CURRENT SATELLITE
TRENDS AND LEFT PARTLY TO MOSTLY CLOUDY SKIES IN FOR MUCH OF THE
AREA UNTIL LATE TONIGHT. THIS CLOUD COVER PLUS THE BREEZY WINDS
OVERNIGHT WILL KEEP TEMPERATURES FROM FALLING TO AROUND 30 DEGREES.
LOW TO MID 30S IN THE NORTH TO AROUND 40 DEGREES IN THE SOUTH IS
STILL EXPECTED. IF CLOUDS DO CLEAR...TEMPERATURES COULD BE SEVERAL
DEGREES COOLER...PUTTING NORTHERN SITES AT OR JUST BELOW FREEZING.
WILL MONITOR TEMP TRENDS THIS EVENING FOR POSSIBLE UPDATES.

A QUIET WEATHER PATTERN WILL SETUP ACROSS THE AREA FOR MUCH OF THE
WEEK. A LONGWAVE TROUGH WILL REMAIN ACROSS THE EASTERN CONUS WITH
RIDGING ACROSS THE WEST. SHORTWAVE ENERGY ROUNDING THE BASE OF THE
TROUGH WILL BECOME ELONGATED AND SKIRT THE AREA TO THE NORTH MONDAY
NIGHT. MOISTURE PROFILES WILL BE VERY SHALLOW...AND ALTHOUGH THERE
WILL BE DECENT LIFT NEARBY...DO NOT EXPECT ANY PRECIPITATION OTHER
THAN ISOLATED FLURRIES ACROSS THE FAR NORTH. CHANCES ARE NOT HIGH
ENOUGH TO MENTION IN THE FORECAST AT THIS TIME.  AN ELONGATED
SURFACE RIDGE WILL BUILD SLOWLY ACROSS THE EASTERN CONUS THROUGH THE
END OF THE WEEK. NORTHWESTERLY FLOW WILL CONTINUE TO REINFORCE THE
COOL AIR ACROSS CENTRAL ALABAMA...MAKING FOR SEVERAL MORNINGS WHERE
TEMPERATURES ARE EXPECTED TO DROP BELOW 32. LOCATIONS IN THE NORTH
AND WEST COULD SEE UPPER 20S MONDAY AND TUESDAY NIGHTS.

SEVERAL IMPULSES WITHIN NORTHWESTERLY FLOW WILL WORK THEIR WAY
TOWARD THE TENNESSEE VALLEY BY THE END OF THE WEEK. MODELS USUALLY
DO NOT HANDLE TIMING AND LOCATION OF THESE IMPULSES VERY
WELL...ESPECIALLY THIS FAR OUT. WILL CARRY SLIGHT POPS FOR A FEW
PERIODS NEXT WEEKEND...WITH A LEAN TOWARD THE DRIER ECMWF.
TEMPERATURES WILL MODERATE THROUGH THE END OF THE WEEK...WITH HIGHS
IN THE 60S BY THURSDAY AND OVERNIGHT LOWS IN THE 40S.

14

&&

.AVIATION...
00Z TAF DISCUSSION

VFR CONDITIONS CURRENTLY ACROSS THE TERMINALS AND WILL CONTINUE
THROUGHOUT THE TAF CYCLE. THE MAIN IMPACT OVER THE NEXT 24 HRS
WILL BE THE STRONG WESTERLY WINDS. CURRENTLY THE COLD FRONT IS
MOVING TROUGH KTOI. WINDS HAVE BEEN GUSTING TO OVER 30 KTS IN A
FEW LOCATIONS OVER THE LAST COUPLE OF HOURS. WIND GUST WILL CONTINUE
UNTIL 05Z OR SO AND GUSTS SHOULD SUBSIDE BUT WINDS WILL REMAIN
ABOVE 12 KTS. AS MIXING OCCURS TOMORROW...WESTERLY WINDS WILL
BECOME GUSTY AGAIN AFTER 14Z WITH GUSTS OVER 30 KTS POSSIBLE. A
VFR CLOUD DECK WILL IMPACT THE NORTHERN TERMINALS DURING THE
OVERNIGHT HOURS WITH CEILINGS AROUND 4 KFT. A FEW MODELS ARE
TRYING TO SHOW MVFR CEILINGS ACROSS THE NORTH BUT WINDS SHOULD
KEEP CEILINGS VFR.

MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     34  48  32  48  28 /  10  10  10  10   0
ANNISTON    34  49  31  48  29 /  10  10  10  10   0
BIRMINGHAM  34  50  30  49  29 /  10  10  10  10   0
TUSCALOOSA  35  52  30  51  29 /   0  10  10  10   0
CALERA      36  51  32  50  32 /  10  10  10  10   0
AUBURN      34  51  31  50  31 /  10  10  10  10   0
MONTGOMERY  37  55  33  55  32 /   0  10  10  10   0
TROY        38  55  31  55  30 /   0  10  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Mar 24, 1:17 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT SUN MAR 24 2013

ALZ011>015-017>050-251100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
117 PM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDY CONDITIONS ARE EXPECTED THROUGH THIS EVENING BEHIND A PASSING
COLD FRONT. SUSTAINED WINDS AROUND 20 MPH WITH GUSTS UP TO 35 MPH
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MUCH COOLER AIR MASS WILL MOVE INTO THE REGION THIS WEEK. SUB
FREEZING TEMPERATURES ARE POSSIBLE MONDAY...TUESDAY...AND WEDNESDAY
NIGHTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 24, 5:06 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             3 NNW CLEVELAND CROSSRO 33.15N 86.00W
03/24/2013  E1.00 INCH       CLAY               AL   PUBLIC

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:36 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more20 hr
Mar 24, 9:42 PM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 15 more18 hr
Mar 25, 6:29 AM CDTFreeze WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more27 hr

Nearby

Wind Advisories in Alabama, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.